Wildfire, Uintah
- When
- July 25, 3:00 PM MST to July 28, 12:00 PM MST
- Where
- Uintah County, 24 mi S of Bonanza
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
This wildfire became known as the Cottonwood Fire. The fire occurred on the Tavaputs Plateau and consumed 300 acres of fir and oak brush.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire became known as the Cottonwood Fire. The fire occurred on the Tavaputs Plateau and consumed 300 acres of fir and oak brush.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 25, 12:56 PM MST, 2 hours 4 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 156 PM MDT FRI JUL 25 2003 SHORT-TERM DISCUSSION (TONIGHT-SATURDAY NIGHT)... A SHIFT IN THE RIDGE OF HIGH PRESSURE OVER EASTERN COLORADO HAS RESULTED IN A MORE MOIST SOUTHWEST FLOW ACROSS THE FORECAST AREA TODAY. 12Z/KGJT SOUNDING INDICATED PRECIPITABLE WATER BACK OVER 1.00 INCH. WV IMAGERY SHOWING NARROW BAND OF DEEP SUB-TROPICAL MOISTURE SURGING UP FROM THE GULF OF CALIFORNIA ACROSS THE DESERT SOUTHWEST AND THE GREAT BASIN. WESTERN HALF OF FORECAST AREA WILL LIKELY TAP INTO THIS DEEPER MOISTURE TONIGHT THROUGH SATURDAY. HAVE BEEN WATCHING SERIES OF UPPER LEVEL DISTURBANCES ROTATE AROUND THE HIGH... ATTRIBUTING TO SCATTERED DAYTIME CONVECTION AND LINGERING NOCTURNAL CONVECTION. NOT MUCH WILL CHANGE TONIGHT AS ANOTHER WAVE OVER SOUTHEAST UTAH MIGRATES NORTH/NORTHEAST TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING...DIMINISHING TO ISOLATED COVERAGE OVERNIGHT. GIVEN MOIST/WEAK SHEAR ENVIRONMENT...DO NOT SEE WIDESPREAD THREAT OF STRONG GUSTY WINDS WITH STORMS THIS EVENING. INSTEAD...WITH STORM MOTION SOUTHWEST AROUND 10 MPH...HEAVY RAIN WILL BE PRIMARY THREAT...ESPECIALLY OVER THE HIGH TERRAIN. IN ADDITION...UPPER WAVE OVER SE UTAH WILL LIKELY SUSTAIN STORM STRENGTH...WITH AN ISOLATED STORM POSSIBLY APPROACHING SEVERE LIMITS. SATURDAY...ISOLATED MORNING SHOWERS POSSIBLE OVER NE UTAH/NW COLORADO IN RESPONSE TO MOIST/UNSTABLE AIR MASS AND REMNANT WAVE DRIFTING OVER EASTERN UTAH. OTHERWISE...BRIEF PERIOD OF STABILITY EXPECTED UNTIL AROUND 17Z...BEFORE STORMS GET GOING OVER THE HIGH TERRAIN ONCE AGAIN. ONLY DIFFERENCE FROM TODAY WILL BE THE FLOW...AS UPPER HIGH RIDGE AXIS GRADUALLY BEGINS ITS TREK BACK TO THE WEST...CENTERED OVER CENTRAL COLORADO BY 00Z/SUN. STORM MOTION WILL BE NEGLIGENT ALONG THE DIVIDE SATURDAY AFTERNOON...WITH LIGHT WESTERLY FLOW EXPECTED ELSEWHERE. SEVERAL MID LEVEL WAVES TO NOTE...ONE OVER NW COLORADO AND ANOTHER PUSHING EAST-TO-WEST FROM SOUTHEAST COLORADO. BOTTOMLINE...INCREASING SHOWERS AND THUNDERSTORMS BY AFTERNOON WITH SLOW-MOVING STORMS EXPECTED. GUSTY OUTFLOW WINDS AND HEAVY RAIN WILL BE THE PRIMARY THREATS. EXPECTING AREAS OF WETTING RAIN TO HELP WITH CURRENT FIRE SITUATION...THOUGH NUMEROUS LIGHTNING STRIKES ALWAYS A CONCERN FOR NEW STARTS. TEMPERATURES WILL COOL A FEW DEGREES SATURDAY AS H7 TEMPS COOL SLIGHTLY AND MORE CLOUDS AFFECT THE AREA. GJT NOW STARTING A STREAK OF CONSECUTIVE DAYS < 100F. NADLER.83 SUNDAY THROUGH TUESDAY...GOOD MODEL AGREEMENT THAT THE UPPER HIGH CENTER WILL SHIFT WEST OVER UTAH ON SUNDAY AND THEN OVER NEVADA MONDAY AND TUESDAY AS A LONG WAVE TROUGH DEVELOPS OVER THE EASTERN CONUS. THIS WILL PLACE THE FORECAST AREA UNDER A NORTHERLY FLOW ALOFT, GRADUALLY ADVECTING DRIER AIR OVER THE AREA. THIS WILL CREATE A LITTLE MORE STABLE ATMOSPHERE BY MONDAY WITH LESS AFTERNOON AND EVENING CONVECTION...ESPECIALLY ACROSS THE CENTRAL AND NORTH PORTIONS OF THE AREA. HOT DAYTIME TEMPERATURES WILL CONTINUE BUT TEMPERATURES SHOULD DROP A LITTLE UNDER NORTH FLOW. DRIER AIR WILL ALLOW FOR COOLER NIGHTS. LINDQUIST WEDNESDAY-FRIDAY...WITH THE RIDGE CENTERED OVER THE GREAT BASIN WED THEN MOVING STEADILY EAST OVER UTAH THU AND THEN COLORADO BY FRI... LITTLE CHANGE WILL OCCUR ACROSS THE FORECAST AREA. TO ADD AS MUCH SPECIFICATION AS POSSIBLE IN THIS SITUATION...IT APPEARS ON WED THERE IS A BETTER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE SOUTHERNMOST PORTION OF THE CWA AS AN OLD SFC BOUNDARY IS FORECAST TO BE OVER NM AND NE AZ. THIS SOMETIMES ALLOWS SOME RETURN FLOW OVER SOUTHWEST COLORADO FROM THE SOUTHEAST. AS THE RIDGE SLIDES EAST /ACCORDING TO THE MRF/...MOISTURE AND MODEL QPF ARE FORCED TO THE PERIPHERY OF THE HIGH WITH ERN UT/WRN CO LEFT DRIER. STILL BELIEVE ENOUGH MOISTURE WILL REMAIN TRAPPED BENEATH THE HIGH FOR LOW MTN POPS EACH DAY AND THE SLIGHTEST CHANCE OF TSTMS MOVING OFF THE MTNS AND INTO THE VALLEYS ESPECIALLY ALONG OUTFLOWS. CJC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MDT FRI JUL 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO TODAY AND CONTINUE THROUGH LATE THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 50 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS. TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 90 TO 105 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. NL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379549.